Patterns of toxicity and factors influencing severity in acute adult trimipramine poisoning

Authors


Dr Alessandro Ceschi, MD, Division of Science, Swiss Toxicological Information Centre, Associated Institute of the University of Zurich, Freiestrasse 16, CH-8032 Zurich. Tel: +41 44 634 1034, Fax: +41 44 252 8833, E-mail: Alessandro.Ceschi@usz.ch

Abstract

WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT

• Trimipramine poisoning is a relatively frequent occurrence.

• Although differences between tricyclic antidepressants in receptor affinity and adverse effects profile are documented, previous overdose studies mostly summarize all tricyclics or they only compare the fatality rate of different antidepressants including trimipramine.

• The factors influencing the severity of trimipramine poisoning have not been previously investigated.

WHAT THIS STUDY ADDS

• We have demonstrated that trimipramine poisoning mainly occurs as a consequence of suicide attempts in young female patients and that moderate poisoning can already occur after ingestion of doses in the high therapeutic range.

• We were able to identify a clear dose–effect relationship, a minimal dose for moderate and severe toxicity and the dose bearing a 50% risk of developing moderate or severe symptoms.

• Our study suggests that patients with trimipramine poisoning might benefit from an early gastrointestinal decontamination.

AIMS To analyze the clinical features of trimipramine poisoning, identify a minimal toxic dose, and the dose bearing a 50% risk of developing a moderate, severe or fatal outcome.

METHODS All acute adult trimipramine monointoxications reported by physicians to the Swiss Toxicological Information Centre between January 1992 and December 2009 were identified.

RESULTS Two hundred and thirty cases (26 confirmed and 204 probable) were analyzed, the mean age was 35.7 years and 74% were females. One hundred and thirty-seven patients showed mild, 54 moderate and 21 severe symptoms. Three cases were fatal due to refractory cardiovascular collapse. Ninety-three per cent of the events were attempted or completed suicides. The most common symptoms were central nervous system depression (79.2%), tachycardia (19.1%) and QTc prolongation (13.9%). The severity of poisoning depended significantly on the ingested dose (P < 0.001). The minimal dose for moderate symptoms was 250 mg (median dose 1.2 g) and 850 mg for severe symptoms (median dose 2.7 g). The dose for a 50% risk of developing a moderate, severe or fatal outcome was 5.11 g. In 38 patients early gastrointestinal decontamination was performed. Overall, these patients ingested higher trimipramine doses than the late- or not-decontaminated patients (P= 0.113). The median doses were also higher in the decontaminated group within each severity category except in the fatal cases.

CONCLUSIONS We demonstrated that moderate trimipramine poisoning can already occur after ingestion of doses in the high therapeutic range. Poisoned patients have to be monitored for central nervous system depression, dysrhythmias and QTc prolongation. Early decontamination might be beneficial.

Ancillary